Hail, Wayne
- When
- June 17, 4:46 PM CST
- Where
- Wayne County, 2.07 mi N of Promise City
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -93.150
Trained spotter reported golf ball sized hail.
For the fourth day in a row a frontal boundary found itself primarily stalled out and draped across Iowa. This time the front found its way across southern Iowa and initiated a couple of severe storms within an environment of around 2000 J/kg MLCAPE and supportive effective bulk shear in excess of 40-50 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
For the fourth day in a row a frontal boundary found itself primarily stalled out and draped across Iowa. This time the front found its way across southern Iowa and initiated a couple of severe storms within an environment of around 2000 J/kg MLCAPE and supportive effective bulk shear in excess of 40-50 kts. As a result, the storms that did initiate went organized and severe rather quickly. Severe hail was quickly produced and on its way to the very large category. The largest hail reports of around 3 inches were in and around Centerville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 2:35 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 335 PM CDT Sat Jun 17 2017 .SHORT TERM.../Tonight through Sunday/ Issued at 334 PM CDT Sat Jun 17 2017 Surface trough/cold front draped across the eastern into far southern Iowa this afternoon to be the main focus of thunderstorm development in the next few hours. Greater threat as an upper level wave drops southeastward from the Dakotas/northern Nebraska area this evening, with the boundary likely to have moved into northern MO by that timeframe. Therefore limited window for any strong to severe storms this afternoon across the far south/southeast, before more widespread/stronger storms expected to the south/east of the area tonight. As the wave drops south, may have some weaker isolated showers/storms form across the remainder of the area as well with any activity likely to diminish by late evening. Latest mesoanalysis suggesting around 2000 J/kg of CAPE and 50kt effective shear across the southeast which is sufficient for severe storms once any storms develop. However given the lower lapse rates am not confident of large coverage/much initiation across the southern CWA before the boundary moves south. Therefore kept pops lower in the low to mid chance range over the next few hours into the early evening. Looking into Sunday much cooler air in place with steep lapse rates expected with the upper level cyclonic flow in place. This should set the stage for some pop-up/instability showers/isolated thunderstorms to develop across much of the area through the afternoon hours similar to the activity going across the Dakotas today. Therefore have broad-brushed much of the area with slight chance pops through the afternoon into early evening. Otherwise have temps much cooler for Sunday with highs only in the low to mid 70s with the cooler air, clouds and possible precip in place. .LONG TERM.../Sunday night through Saturday/ Issued at 334 PM CDT Sat Jun 17 2017 Short wave energy will continue to move through the northwest flow and impact the state Monday and Tuesday. Cold temperatures aloft from 700-500 mb will create steep lapse rates on Monday. The steep lapse rates will help lead to early destabilization by late morning Monday with MLCAPES approaching 1000 J/ and surface based CAPES approaching 1400-1800 J/kg. Melting levels of 8-9 kft combined with the mid-level lapse rates and surface based instability may lead to a marginal severe hail threat with any storms that do develop. Another short wave arrives on Tuesday though the focus for precipitation chances will shift to the northeast but may still clip the far northeast. The northwest flow aloft will transition to more zonal by late Tuesday. This will lead to warm advection developing Tuesday night and into Wednesday. This may trigger a few elevated storms as the advection lifts northeast across central Iowa Tuesday night and early Wednesday. This will lead to warmer conditions Wednesday and Thursday with a chance for thunderstorms again late Wednesday into Wednesday night and again Thursday night as a cold front drops south. Possible a few locations reach 90 Wednesday and Thursday before readings fall back into the 70s and 80s for the end of the week. && .AVIATION.../For the 18Z TAFS through 18Z Sunday/ Issued at 1246 PM CDT Sat Jun 17 2017 Mainly vfr conditions expected during the critical taf period. Some showers and possible storms to develop late this afternoon/evening. Best chances for thunder will be at KOTM, therefore went with VCSH at most sites except KOTM where have a period of VCTS for now. Otherwise winds to be mainly out of the northwest through the period and expected to pick up Sunday. Models trying to show increasing low level moisture/clouds across the north late tonight into early Sunday morning with possible stratus. Have highlighted with some sct deck mentions for now. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Beerends LONG TERM...Donavon AVIATION...REV
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Sat Jun 17 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081- 181100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Adams- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated non-severe thunderstorm is possible through the evening hours. Small hail or gusty winds will be possible with a stronger thunderstorm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances are expected Sunday through Friday. Overall the severe threat is low into mid week, and uncertain into late week, however marginally severe hail will be possible Sunday and Monday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ061-062-073>075-082>084-092>094-181100- Jasper-Poweshiek-Warren-Marion-Mahaska-Union-Clarke-Lucas-Taylor- Ringgold-Decatur- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated strong to marginally severe storm will be possible into this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances are expected Sunday through Friday. Overall the severe threat is low into mid week, and uncertain into late week, however marginally severe hail will be possible Sunday and Monday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ085-086-095>097-181100- Monroe-Wapello-Wayne-Appanoose-Davis- 331 PM CDT Sat Jun 17 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible through the evening hours. There is a slight risk for severe weather with an isolated severe storm possible. Large hail and damaging winds are the main severe threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances will return by mid-week and through Friday. Details on severe weather potential are unclear at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed into the evening. MJB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1204 PM CDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 1 S OTHO 42.41N 94.15W
06/16/2017 E0.88 INCH WEBSTER IA TRAINED SPOTTER
DELAYED REPORT.
&&
MJBThe Des Moines radar (KDMX), 116 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter reported golf ball sized hail.
Public reported 2 inch hail via KCCI uLocal page.
Trained spotter reported jagged very large hail that was potentially 3-4 inches in diameter. Numerous leaves stripped off trees and small branches down due to the hail.
Trained spotter reported half dollar sized hail.
Law enforcement reported larger than baseball sized hail.
Trained spotter reported 2 inch hail.
Trained spotter reported golf ball sized hail.
Storm chaser reported a few large tree limbs down in town. Report came in via social media.
Storm chaser reported hail slightly larger than quarters. This is a delayed report and came in via social media.
Public reported 2 inch sized hail via the KCCI uLocal page. This is also a delayed report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705588, 707245, 705589, 707248, 705590, 705591, 705592, 705593, 705594, 705595, 705596, 705597.